Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 360, NWS Birmingham, AL

July 12, 2003Cherokee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 12, 2003, 3:04 PM CDT for Cherokee County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2003, 3:04 PM CDT (20:04 UTC)
Expired
Jul 12, 2003, 3:45 PM CDT
In force
41 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 84 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
754 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

883 
WUUS54 KBMX 122004
SVRBHM
ALC019-122045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
304 PM CDT SAT JUL 12 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHEAST ALABAMA

* UNTIL 345 PM CDT

* AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF GAYLESVILLE.  THE STORM
  WAS NEARLY STATIONARY.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL
NORTHEASTERN CHEROKEE COUNTY.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3443 8550 3441 8561 3418 8559 3419 8545

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:23 PM CDT, 41 minutes earlier.

Area forecast discussion, Jul 12, 2:23 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT SAT JUL 12 2003

BACK TO BASICS...FORECASTING 101...WITH SATELLITE LOOP, OBS, AND A
MIX OF NEW AND OLD MODEL RUNS IN HAND.

IN THE SHORT TERM...MID LEVEL CAP CONFIRMED PER 18Z SOUNDING...AND
APPARENT AXIS OF DILATATION ORIENTED SOUTHWEST TO NORTHEAST ACROSS
THE AREA...RESULTING IN DIMINISHED CONVECTION ACROSS THE AREA.  OF
COURSE THE CONCERN WITH A CAPPED SITUATION IS...IF SOMETHING PUNCHES
THE CAP...IT COULD BE INTERESTING.  WITH DRIER AIR IN MID LEVELS...
THE WET BULB ZERO HAS ALSO DESCENDED.  STILL...THINK THAT THE MID-
LEVEL SUBSIDENCE WILL HELP TO KEEP THINGS IN CONTROL.  WILL DIMINISH
CONVECTION THROUGH THE EVENING.

AS FOR SUNDAY AND MONDAY...12/12Z MESO ETA THATS IN OUR SYSTEM
GENERATES QUITE A BIT OF CONVECTION OVERNIGHT TONIGHT ALONG THE MID
MISSISSIPPI VALLEY...ARKANSAS/LOUISIANA/WESTERN TENNESSEE AREA.  WITH
THIS MORNINGS MODEL WOES...THE PRECIP OUTPUT JUST DOESNT LOOK
RIGHT...AND HAVE QUITE A BIT OF DOUBT IN THE SOLUTION FROM SUNDAY
MORNING ON.  COULD IT SOMEHOW BE FEEDBACK FROM THE TROPICAL SYSTEM?
ANYWAY...WITH THE BASIC UPPER PATTERN REMAINING LARGELY UNCHANGED...
AND A MOISTURE DISCONTINUITY LINGERING IN THE REGION...WILL LEAVE
SUNDAY LARGELY UNTOUCHED AND LET LATER MODEL RUNS ARRIVE BEFORE
MAKING ANY MAJOR CHANGES.  FOR TUESDAY...TROUGH SEEMS TO WEAKEN
SLIGHTLY...AND RIDGE SEEMS TO BUILD IN ACROSS THE TN VALLEY.
STILL THINK WERE LOOKING FOR ISOLATED AFTERNOON AND EVENING
ACTIVITY HERE...PERHAPS A FEW DEGREES WARMER.

IN THE EXTENDED...WILL REMAIN VERY CLOSE TO CLIMATOLOGY AND
PERSISTENCE...AND ADJUST AS WE GET CLOSER.  81

PRELIMINARY NUMBERS...
BHM 69 87 69 89 71/ 30 40 30 30 10
MGM 72 91 72 91 73/ 20 40 30 40 20

.BHM....
Hazardous weather outlook, Jul 12, 1:30 PM CDT, 1 hour 34 minutes before
ALZ011>015-017>050-122000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

WITH DRIER AIR IN THE MIDDLE LEVELS OF THE ATMOSPHERE ACROSS THE
REGION TODAY, SOME OF THE AFTERNOON AND EVENING THUNDERSTORMS THAT DO
DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE STRONG WINDS. HOWEVER,
DEVELOPMENT MAY BE HINDERED SOMEWHAT BY A TEMPERATURE INVERSION AT
MID LEVELS.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN ON SUNDAY, AND
SOME OF THESE COULD HAVE STRONG GUSTY WINDS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.